Colorado, 2020Tornadoes and Flash Flood in Colorado, July 2, 2020
July 2, 2020 · NWS GLD · 9 events in 2 counties and zones
Supercell thunderstorms formed over the Colorado High Plains increasing in coverage and intensity as they moved east across eastern Colorado. In Colorado, the storms produced up to golf ball sized hail and two landspout tornadoes across Yuma and Kit Carson Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10
- Crop damage
- $1,000
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Supercell thunderstorms formed over the Colorado High Plains increasing in coverage and intensity as they moved east across eastern Colorado. In Colorado, the storms produced up to golf ball sized hail and two landspout tornadoes across Yuma and Kit Carson Counties. Heavy rainfall caused flash flooding to occur over CR 54 less than a mile north of CR N.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 2, 11:04 AM MST, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 2, 11:04 AM MST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1204 PM MDT Thu Jul 2 2020
.SHORT TERM...(This afternoon through Friday)
Issued at 1133 AM MDT Thu Jul 2 2020
Latest upper air analysis and satellite imagery show southwest
flow over the Great Basin onto the High Plains with cloud cover
continuing to fade. A short wave trough was deepening over
Eastern Colorado. At the surface a dry line/surface boundary was
located just west of the KS/CO border. To the east an outflow
boundary from convection to the east was moving westward.
This afternoon am expecting thunderstorms to initiate near Akron
and Yuma by 2 PM MT. Based on the explosive growth with storms
yesterday, am expecting the same to occur today. As storms move
east they should increase in coverage and intensity. Based on the
0-6 KM shear, 0-3 KM helicity, and ML CAPE am thinking these
storms may become super cells despite the rather weak shear. The
greatest risk for hail will be when storms initially develop. Once
the storms begin to group together the hail threat will go down
and the risk for straight-line winds will go up. Currently am
thinking the greatest risk for straight-line winds will be along
Highway 36 corridor.
Tonight the storm activity will continue to move east. Am not sure
how late into the evening the potential for damaging straight-
lines winds will last. However, based on what happened over the
past week in a similar setup, am thinking the risk may persist to
after midnight; although by late evening the threat will will be
more isolated that earlier in the evening.
Confidence of severe thunderstorms occurring and producing these
threats are between moderate and high. Impacts will be broken tree
limbs, downed power poles, limited visibility in the torrential
rainfall/blowing dust. However, confidence of these threats
occurring east of Highway 83 declines. The one factor that is
tricky to determine is when the storms will reach the eastern 1/3
of the forecast area. If they race east after clustering together,
they may reach the eastern part of the forecast area early enough
in the evening to still produce damaging winds over a more than
just isolated locations.
Friday a similar setup will exist for severe thunderstorms to
occur. However the ML CAPE will be pushed further east, with the
dry line between Highways 27 and 83, except for an arc of higher
dewpoints over Yuma County. Deep layer shear over Yuma County is
15 kts, so may see some strong thunderstorms until the storm
activity moves over the east half of the forecast area. Currently
this shouldn't occur until the evening, which will limit the
amount of instability present.
.LONG TERM...(Sunday through Wednesday)
Issued at 325 AM MDT Thu Jul 2 2020
The upper-level ridge axis is expected to remain over the Central
High Plains region extending towards the Great lakes and Canada
through the extended period. So far, the models seem in agreement
that a shallow upper-level low will move into the Pacific Northwest
Tuesday, moving east across the northern Rocky Mountains Wednesday.
While the Goodland CWA will remain under the ridge, the models are
trending towards a few shortwave troughs moving across the Central
High Plains region with the upper-level flow Wednesday into Thursday
of next week.
Sunday, an area of 500 mb low pressure will move over eastern
Colorado in the early morning hours ahead of an area of high
pressure. The low will move east into the CWA during the morning
before shifting south in the afternoon and evening. This low will
bring higher relative humidity values and increased moisture to the
Tri-State area, which could be suggestive of more cloud cover than
currently expected. Based on adjusted guidance, the temperatures
have been lowered into the mid 80s to low 90s. The temperatures may
become slightly cooler than currently forecasted depending on cloud
cover. Current precipitable water guidance is indicating up to 1.5
inches over the central counties of the CWA, so the POPs have been
increased to 40%. The low pressure appears to be a slow mover with
weak flow through the upper levels, so any thunderstorms that form
will move slowly potentially dropping heavy amounts of rain.
Monday, the CWA's southern counties could see cloudy conditions in
the early morning; however, that should clear out to become mostly
sunny by mid-morning/early afternoon. The remainder of the extended
period will continue the weather pattern we have seen the past week
with high temperatures in the 90s and few locations getting close to
100 degrees by the end of the period. Monday and Tuesday, there is a
slight chance of diurnally driven showers and thunderstorms
occurring in the afternoon to evening hours. Wednesday will be
the driest and warmest day over the extended period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1133 AM MDT Thu Jul 2 2020
VFR to MVFR conditions forecast for the TAFs. Main focus is the
timing of thunderstorms over both sites. As thunderstorms move
over KGLD, anticipate the visibility falling to atleast MVFR,
maybe even IFR for a short time. Winds will also be gusty with
these storms. There could also be some blowing dust. On a side
note, arrival time may not be soon enough if the storms produce
outflow winds and race eastward.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...JTL
LONG TERM...KMK
AVIATION...JTL
Hazardous weather outlook, Jul 2, 8:35 AM MST, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
935 AM MDT Thu Jul 2 2020
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031545-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
935 AM MDT Thu Jul 2 2020 /1035 AM CDT Thu Jul 2 2020/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
Isolated thunderstorms will begin to develop by 2 PM MDT between
Yuma and Akron. Storms may quickly become severe and increase in
coverage as they move east during the afternoon and evening. Main
threats will be hail up to 2 inches in diameter, wind gusts of 60-80
MPH, blowing dust, and torrential rainfall. The largest hail will
occur before storms group together, then the main threat will be
damaging wind gusts, especially along the Highway 36 corridor.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
Severe thunderstorms may form Saturday afternoon and evening east of
a Benkelman to Goodland and Tribune line. Main threats will be large
hail, damaging wind gusts, and torrential rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed this afternoon and evening. Storm
reports by phone or through social media are greatly appreciated.
JTL
Event by event
6 hail, 2 tornado, 1 flash flood. Local standard time, as filed.
Tornado, Kit Carson
- When
- July 2, 1:40 PM MST to 1:41 PM MST
- Where
- Kit Carson County, 17.19 mi N of Vona to 17.61 mi N of Vona
- Rating
- EFU
- Path length
- 0.49 mi
- Path width
- 30 yd
- Reported by
- Storm Chaser
- Coordinates
- 39.549, -102.761
Landspout tornado reported by chaser via spotter network. Exact location estimated via radar.
Hail, Yuma
- When
- July 2, 2:33 PM MST
- Where
- Yuma County, 5.18 mi WSW of Joes
- Measured
- 1 in hail
- Crop damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.611, -102.763
Quarter sized hail stripped some grain crops on the property.
Hail, Yuma
- When
- July 2, 2:35 PM MST
- Where
- Yuma County, 2.45 mi SW of Joes
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.627, -102.715
Flash Flood, Kit Carson
- When
- July 2, 2:38 PM MST to 4:30 PM MST
- Where
- Kit Carson County, 7.18 mi SSW of Peconic
- Cause
- Heavy Rain
- Property damage
- $10
- Crop damage
- $10
- Reported by
- Social Media
- Coordinates
- 39.220, -102.166
Via Twitter video, water was found over the road. Depth of water is unknown.
Hail, Kit Carson
- When
- July 2, 2:52 PM MST
- Where
- Kit Carson County, 14.5 mi N of Vona
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.510, -102.747
Hail, Kit Carson
- When
- July 2, 2:53 PM MST to 3:18 PM MST
- Where
- Kit Carson County, 0.53 mi E of Burlington
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.300, -102.260
Numerous reports from trained spotters and the general public of various sized hail in Burlington. Hail sizes varied from penny to golf ball.
Hail, Kit Carson
- When
- July 2, 3:02 PM MST
- Where
- Kit Carson County, 17.19 mi N of Stratton
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.549, -102.589
Hail, Kit Carson
- When
- July 2, 3:25 PM MST
- Where
- Kit Carson County, 13.15 mi NNW of Burlington Arpt
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 39.482, -102.410
Tornado, Kit Carson
- When
- July 2, 3:30 PM MST to 3:32 PM MST
- Where
- Kit Carson County, 4.2 mi ESE of Vona to 3.61 mi ESE of Vona
- Rating
- EFU
- Path length
- 0.62 mi
- Path width
- 30 yd
- Reported by
- Public
- Coordinates
- 39.267, -102.684
Small roping (landspout) tornado reported. Estimated near MM412 of I-70. Evaluation of radar imagery indicates that most likely boundary interaction was southeast of MM412 of I-70.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Texas, July 2, 20201 death · $3,000 · 50 kt wind · 3 events
- Tornadoes and Hail in Nebraska, July 2, 2020EF2 · 10 events
- Hail and Damaging Winds in Kansas, July 2, 2020$61,000 · 1.5 in hail · 24 events
- Damaging Winds in Massachusetts, July 2, 2020$54,000 · 50 kt wind · 12 events
- Damaging Winds in Missouri, July 2, 2020$50,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in Florida, July 2, 2020$50,000 · 1 in hail · 3 events
- Damaging Winds in New York, July 2, 2020$1,000 · 60 kt wind · 29 events
- Flash Flooding and Damaging Wind in Mississippi, July 2, 2020$25,000 · 50 kt wind · 5 events
- Dense Fog in Kentucky, July 2, 202022 events
- Damaging Wind in Rhode Island, July 2, 2020$25,000 · 52 kt wind · 1 event
- Dense Fog in Illinois, July 2, 202019 events
- Hail and Damaging Wind in Kansas, July 2, 2020$20,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911307, 901903, 901906, 901959, 901914, 901917, 901924, 901943, 911312.